MAUDE Adverse Event Report: B. BRAUN AVITUM AG - MELSUNGEN DIALOG+; DIALYZER, HIGH PERMEABILIT

B. BRAUN AVITUM AG - MELSUNGEN DIALOG+; DIALYZER, HIGH PERMEABILIT
Model Number 710200S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/16/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number (b)(4).The dialog+ dialysis machine was technically inspected by the customer's technician after the described event.It was confirmed that it operated as intended and has been cleared for use by the customer.Dependent on the pressure drop and the alarm limits set, the pressure monitoring system of a dialysis machine does not reliably detect a disconnection or dislodgement of the venous patient access.Therefore, the instructions for use of the dialog+ dialysis machine shows the following warning: risk to patient due to blood loss if cannulas get disconnected or dislodged! standard monitoring function of the dialysis machine cannot ensure detection if the cannulas get disconnected or dislodged.Ensure that the access to the patient always remains fully visible during therapy.Ensure that cannulas are adequately fixed.Regularly check patient access.Venous lower limit should be set to greater than or equal to 20 mmhg in tsm (technical service mode).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by user facility: the venous line detached from the catheter two (2) hours into treatment causing significant blood loss of 500+ ml.The venous pressure reading of the dialysis machine was around 200 mmhg during treatment and then dropped rapidly to 40 mmhg when the venous line detached.Since the lower alarm limit of the dialog+ machine was set to 20 mmhg, it did not trigger an alarm.The nurse responded within one (1) minute of the pressure drop to find that the venous line had become disconnected.The site was not covered.It was in plain sight.The patient received cpr and was transported to the hospital.The patient did pass away several days later.Please note that this is the same patient and incident as reported in mdr # 2521402-2021-00024.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number (b)(4).The dialog+ dialysis machine was technically inspected by the customer's technician after the described event.It was confirmed that it operated as intended and has been cleared for use by the customer.Dependent on the pressure drop and the alarm limits set, the pressure monitoring system of a dialysis machine does not reliably detect a disconnection or dislodgement of the venous patient access.Therefore, the instructions for use of the dialog+ dialysis machine shows the following warning: risk to patient due to blood loss if cannulas get disconnected or dislodged! standard monitoring function of the dialysis machine cannot ensure detection if the cannulas get disconnected or dislodged.Ensure that the access to the patient always remains fully visible during therapy.Ensure that cannulas are adequately fixed.Regularly check patient access.Venous lower limit should be set to greater than or equal to 20 mmhg in tsm (technical service mode).If the venous needle slips out or the connection of the vascular access detaches during treatment, the patient's blood is no longer returned to the patient.Instead, it is pumped to the environment, while blood is still being taken from the patient through the arterial needle.Depending on the blood flow rate, this can lead to a life-threatening situation within a short time.As outlined above, it is state of technology that a needle dislodgement will not be detectrf in any case by a dialysis machine, dependent on the pressure drop caused by the needle dislodgment.Based on the available information, there is no evidence for a defect or a malfunction of the device.If additional pertinent information becomes available a follow-up report will be filed.

Brand Name
DIALOG+
Common Device Name
DIALYZER, HIGH PERMEABILIT
Manufacturer (Section D)
B. BRAUN AVITUM AG - MELSUNGEN
schwarzenberger weg 73-79
melsungen, D-342 12
GM  D-34212
MDR Report Key11968052
Report Number3002879653-2021-00025
Device Sequence Number17254211
Product Code KDI
UDI-Device Identifier04046964285608
UDI-Public(01)04046964285608
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K083460
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number710200S
Device Catalogue Number710200S
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/24/2021
Supplement Date Received by Manufacturer05/24/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization;